Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 29, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 24, 1998, 7:36 AM CDT for Linn County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 24, 1998, 7:36 AM CDT (12:36 UTC)
- Expired
- Jul 24, 1998, 11:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 241236
FFWMCI
KSC107-241630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
736 AM CDT FRI JUL 24 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LINN COUNTY IN KANSAS
* UNTIL 1130 AM CDT
* AT 730 AM CDT WEATHER SERVICE DOPPLER RADAR INDICATED OVER 5
INCHES OF RAIN HAVE FALLEN FROM JUST SOUTH OF CENTERIVEW TO MOUND
CITY TO JUST SOUTH OF PLEASANTON.
ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP WEST OF
THE AFFECTED AREA AND MOVE EAST. ANOTHER ONE TO TWO INCHES OF RAIN
MAY FALL BEFORE THE ACTIVITY ENDS LATER THIS MORNING.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS AND AREA HIGHWAYS. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3823 9464 3803 9463 3803 9506 3824 9505
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:15 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 24, 4:15 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 415 AM CDT FRI JUL 24 1998 PREFER ETA/AVN SOLUTIONS. THEY SEEM TO FITTING BEST WITH CURRENT SITUATION. WEAK WAVE A 500 MB LEVEL ACROSS IOWA AT 12Z ON ETA MODEL IS EVIDENT ON SATELLITE AND IN PROFILER NETWORK. NGM DID NOT PICK UP ON THIS FEATURE WELL. APPEARS TO BE ENHANCING THE SHOWERS IN NORTHERN MISSOURI AT THIS TIME. STORMS IN SOUTHERN MISSOURI ALONG 850 MB BOUNDARY AND THETA E GRADIENT...WHICH BOTH MODELS SHOW. BIG QUESTION IS WHERE REDEVELOP WILL TAKE PLACE THE REST OF FORECAST PERIOD. NGM SEEMS TO OVER-AGGRESSIVE WITH 850 MPH TEMPERATURES TONIGHT AND PUSHES PRECIPITATION TOO FAR NORTH IN FORECAST AREA. PREFER ETA'S VERSION OF HAVING TWO CONVECTIVE AREAS BREAKING OUT IN HIGH PLAINS...ALONG WITH ANOTHER ROUND OF CONVECTION IN SOUTHWEST MISSOURI. WILL BRING POPS A LITTLE FURTHER NORTH IN ZONE PACKAGE FROM PREVIOUS RUN...SINCE THINK ETA MAY BE JUST A BIT TOO FAR SOUTH WITH ITS DEPICTION. FOR SHORT TERM...CURRENT ACTIVITY OF SCATTERED SHOWERS NORTH...WITH THUNDERSTORMS IN EXTREME SOUTHERN PART OF FORECAST AREA SHOULD CONTINUE THROUGH SUNRISE...THEN DIMINISH BY LATE MORNING AS LOW LEVEL JET SLACKENS. HOWEVER MORE DEVELOP WILL BE POSSIBLE THIS AFTERNOON...AS CONVECTIVELY INDUCED VORT MAX MOVES FROM CENTRAL KANSAS THIS MORNING INTO WESTERN MISSOURI BY EARLY EVENING. WITH CLOUDINESS AND EAST WINDS...TEMPERATURES WILL STRUGGLE...SO WILL NOT STRAY TOO FAR FROM GUIDANCE TEMPS. .EAX... KS...NONE. MO...NONE. PC
In the hours before
Special weather statement, Jul 24, 6:00 AM CDT, 1 hour 36 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT THU JUL 24 1998 ...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT... FORECAST: THUNDERSTORMS WILL CONTINUE ACROSS THE EXTREME SOUTHERN PART OF THE OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF A LINE FROM OSAWATOMIE KANSAS TO CLINTON MISSOURI. HEAVY RAINFALL CAN BE EXPECTED WITH THE GREATEST AREA OF CONCERN ACROSS SOUTHERN LINN COUNTY OF KANSAS AND EXTREME SOUTHWESTERN BATES COUNTY OF MISSOURI. OVERNIGHT...RADAR ESTIMATES OF OVER 3 INCHES WERE SHOWING UP ACROSS THOSE AREAS. ADDITIONAL THUNDERSTORM DEVELOPMENT MAY OCCUR FURTHER NORTH THIS AFTERNOON...BUT NO SEVERE THUNDERSTORMS ARE EXPECTED. DISCUSSION: WEAK WEATHER DISTURBANCE MOVING THROUGH KANSAS AND MISSOURI WILL HELP TO SET OFF SHOWER AND THUNDERSTORMS TODAY AND TONIGHT...WITH THE BETTER CHANCE OF THUNDERSTORMS IN THE SOUTHERN HALF OF THE OUTLOOK AREA...MAINLY SOUTH OF THE MISSOURI RIVER. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:30 AM CDT | Flash Flood Warning | EAX | Linn | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.